Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 442, NWS Norman, OK

September 18, 2002Jackson County, Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 18, 2002, 4:24 PM CDT for Jackson County, Kiowa County, Oklahoma. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 4:24 PM CDT (21:24 UTC)
Expired
Sep 18, 2002, 5:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Jackson County, OK, Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 48 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 4:24 PM CDTThunderstorm Wind 57 MAltus Afb, OK
Sep 18, 4:30 PM CDTThunderstorm Wind 59 MAltus Afb, OK
Sep 18, 4:46 PM CDTThunderstorm Wind 64 MHobart, OK
Sep 18, 4:50 PM CDTThunderstorm Wind 74 MHobart, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 9.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-844 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:48 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 18, 3:48 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT WED SEP 18 2002

WITH SURFACE FRONT AND UPPER SYSTEM APPROACHING... CHANCES LOOK GOOD
FOR RAIN IN MOST AREAS TONIGHT.  ALTHOUGH WE ARE STARTING OFF WITH A
BIT OF A CAP TO OVERCOME... THINK THAT CAP WILL BE LESS OF AN ISSUE
AS THE UPPER TROF MOVES TOWARD THE AREA.  AM IMPRESSED WITH THE
AMOUNT OF CONVECTION DEVELOPING IN NEW MEXICO AND WEST TEXAS AND
WILL SEE HOW THINGS DEVELOP THIS EVENING AS THIS LIFT HITS BETTER
MOISTURE OVER OKLAHOMA.  WILL KEEP VERY HIGHS POPS MOST AREAS
TONIGHT.  THE MODELS HAVE BEEN SLOWING THE PROGRESS OF THE UPPER
SYSTEM AND WITH LINGERING MOISTURE BEHIND THE FRONT HAVE INCREASED
THE POPS THURSDAY AND INTO THURSDAY NIGHT.  BUMPED MAX TEMPERATURES
DOWN FOR FRIDAY AS 850 MB TEMPERATURES REMAIN COOL.

MADE FEW CHANGES TO THE EXTENDED.

...SPEG.
OKC   68  74  54  78 /  80  50  20  10
HBR   65  72  52  79 /  80  20  10   0
SPS   69  79  55  83 /  70  40   0   0
GAG   57  64  48  77 /  70  30  10  10
PNC   66  72  52  77 /  80  50  30  10
DUA   72  81  57  81 /  40  70  40  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 18, 12:00 PM CDT, 4 hours 24 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED SEP 18 2002

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA COVERS ALL OF WESTERN NORTH TEXAS... AND IN
CENTRAL AND WESTERN OKLAHOMA IT INCLUDES THE AREA WEST OF A LINE
FROM HOLDENVILLE TO ARDMORE.

TIMING...
ISOLATED STORMS WILL BE POSSIBLE BY LATE AFTERNOON OVER THE
NORTHWEST FOURTH OF OKLAHOMA.  A FEW OF THESE STORMS MAY PRODUCE
DAMAGING WINDS AND LARGE HAIL.  THUNDERSTORMS ARE EXPECTED TO EXPAND
IN COVERAGE AND SPREAD ACROSS THE REMAINDER OF THE SLIGHT RISK AREA
THIS EVENING AND OVERNIGHT.  STRONG WINDS WILL BE THE PRIMARY
CONCERN WITH THE NIGHTTIME STORMS... ALTHOUGH LARGE HAIL WILL ALSO
BE LIKELY WITH A FEW OF THE STORMS.

IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL TO ABOUT AN INCH AND A HALF IN
DIAMETER AND WIND GUSTS AROUND 65 MPH.  AUTOMOBILES MAY BE DAMAGED
BY THE HAIL... AND THE WINDS MAY CAUSE TREE AND POWER LINE DAMAGE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY THURSDAY MORNING.  THE RISK OF SEVERE WEATHER
WILL SLOWLY END FROM WEST TO EAST OVERNIGHT.

DISCUSSION...
STORMS MAY DEVELOP ALONG THE DRYLINE THIS AFTERNOON ACROSS NORTHWEST
OKLAHOMA.  AS A STRONG UPPER-LEVEL SYSTEM ADVANCES EAST ACROSS THE
REGION... THE STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND
PERSIST THROUGH THE NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU SEP 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

CMS
Special weather statement, Sep 18, 3:50 PM CDT, 34 minutes before
OKZ004>048-050>052-TXZ083>090-191200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT WED SEP 18 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
NORTH-CENTRAL AND NORTHWEST OKLAHOMA THIS AFTERNOON AND EARLY
EVENING.  A SLIGHT RISK COVERS MOST OF THE REST OF CENTRAL AND
WESTERN OKLAHOMA... AND WESTERN NORTH TEXAS THROUGH TONIGHT.

LOCATION...
THE MODERATE RISK AREA IS NORTH OF A LINE FROM PONCA CITY TO
KINGFISHER TO TALOGA TO ALVA.  OUTSIDE THE MODERATE RISK AREA... THE
SLIGHT RISK AREA COVERS ALL OF WESTERN NORTH TEXAS... AND IN CENTRAL
AND WESTERN OKLAHOMA IT INCLUDES THE AREA WEST OF A LINE FROM
HOLDENVILLE TO ARDMORE.

TIMING...
SCATTERED STORMS WILL FORM LATE THIS AFTERNOON OVER THE WESTERN
FOURTH OF OKLAHOMA... AND SURROUNDING PARTS OF KANSAS AND TEXAS.  A
FEW OF THESE STORMS ARE LIKELY TO PRODUCE DAMAGING WINDS AND LARGE
HAIL.  THUNDERSTORMS ARE EXPECTED TO EXPAND IN COVERAGE AND SPREAD
ACROSS THE REMAINDER OF THE SLIGHT RISK AREA THIS EVENING AND
OVERNIGHT.  STRONG WINDS WILL BE THE PRIMARY CONCERN WITH THE
NIGHTTIME STORMS... ALTHOUGH LARGE HAIL WILL ALSO BE LIKELY WITH A
FEW OF THE STORMS.

IMPACTS...
THE STRONGEST STORMS MAY PRODUCE HAIL TO ABOUT AN INCH AND A HALF IN
DIAMETER AND WIND GUSTS AROUND 65 MPH.  AUTOMOBILES MAY BE DAMAGED
BY THE HAIL... AND THE WINDS MAY CAUSE TREE AND POWER LINE DAMAGE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH EARLY
THURSDAY MORNING.  THE RISK OF SEVERE WEATHER WILL SLOWLY END FROM
WEST TO EAST OVERNIGHT.

DISCUSSION...
STORMS WILL DEVELOP ALONG THE DRYLINE THIS AFTERNOON AND EARLY THIS
EVENING ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.  AS A
STRONG UPPER-LEVEL SYSTEM ADVANCES EAST ACROSS THE REGION... THE
STORMS ARE EXPECTED TO INCREASE IN COVERAGE AND PERSIST THROUGH THE
NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THU SEP 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:59 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Sep 18, 5:10 PM CDTSevere Thunderstorm WarningOUNKiowa50 min
Sep 18, 5:26 PM CDTSevere Thunderstorm WarningOUNHarmon49 min
Sep 18, 5:34 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer41 min
Sep 18, 5:43 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant47 min
Sep 18, 5:54 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche66 min
Sep 18, 6:03 PM CDTSevere Thunderstorm WarningOUNGreer42 min
Sep 18, 6:21 PM CDTSevere Thunderstorm WarningOUNBlaine39 min
Sep 18, 6:29 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
Sep 18, 6:36 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita39 min
Sep 18, 6:41 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Major49 min
Sep 18, 6:57 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady63 min
Sep 18, 6:00 PM CDTSevere Thunderstorm WarningOUNKnox45 min
Sep 18, 6:46 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox, Wilbarger44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.